Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Norman, OK

April 7, 2002Archer County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 7, 2002, 5:30 PM CDT for Archer County, Wichita County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2002, 5:30 PM CDT (22:30 UTC)
Expired
Apr 7, 2002, 6:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Archer County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:55 PM CDTHail 1.25Windthorst, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 072230
SVROKC
TXC009-485-072300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARCHER COUNTY IN NORTHERN TEXAS
  EASTERN WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 600 PM CDT

* AT 529 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE            
  THUNDERSTORMS FROM 3 MILES SOUTHWEST OF BURKBURNETT TO 9 MILES     
  SOUTHWEST OF WINDTHORST...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BURKBURNETT...
  SCOTLAND...SHEPPARD AFB...WICHITA FALLS AND WINDTHORST

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH ARE LIKELY 
WITH THIS LINE OF SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3409 9865 3341 9863 3341 9843 3405 9844

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 5:30 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 7, 5:30 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN APR 7 2002

QUICK UPDATE TO EXPAND FFA. MESONET SHOWS RAINFALL TOTALS UP TO ARND
3 INCHES INTO SCNTRL OK. IN ADDITION LINE OF STG TO SVR TSTMS ACRS
WRN N TX INTO SW OK WILL BE MOVING INTO SCNTRL OK LATER THIS
EVENING.

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES
OKZ031-032-OKZ040>043...OKZ046>048...OKZ050>052.

TX...NONE.

In the hours before

Special weather statement, Apr 7, 12:04 PM CDT, 5 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-080300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT SUN APR 7 2002

.THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT FOR EXTREME SOUTHWEST PORTIONS OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
MONDAY MORNING ACROSS THE REMAINDER OF WESTERN NORTH TEXAS AND
PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA.

.LOCATION...
THE MODERATE RISK IS SOUTHWEST OF A LINE FROM CROWELL TO ARCHER
CITY. THE SLIGHT RISK IS GENERALLY WEST AND SOUTH OF A LINE FROM
ALVA...TO CHICKASHA...TO MADILL.

.TIMING...
ALTHOUGH THUNDERSTORMS ARE ALREADY OCCURRING...THE THREAT OF SEVERE
THUNDERSTORMS IN THE MODERATE RISK AREA IS EXPECTED FROM AROUND 3 PM
THROUGH MID EVENING. IN THE SLIGHT RISK AREA THE THREAT OF SEVERE
THUNDERSTORMS WILL EXIST THROUGHOUT THE REST OF THIS AFTERNOON AND
TONIGHT.

.IMPACTS...
SOME DAMAGE TO AUTOMOBILES FROM LARGE HAIL...MINOR WIND DAMAGE TO
TREES.

.RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY MONDAY MORNING.

PEOPLE SHOULD KEEP UP TO DATE WITH WEATHER CONDITIONS TODAY AND
LISTEN FOR LATER FORECASTS...WATCHES AND WARNINGS.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD ACROSS OKLAHOMA AND
NORTH TEXAS THROUGH MUCH OF THE MORNING HOURS AND WILL PERSIST ACROSS
PARTS OF THE AREA THROUGHOUT THIS AFTERNOON. THESE THUNDERSTORMS AND
THE ASSOCIATED CLOUDINESS WILL CONTINUE TO KEEP THE AIRMASS COOL AND
RELATIVELY STABLE. HOWEVER...SKIES MAY PARTIALLY CLEAR LATER THIS
AFTERNOON ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN OKLAHOMA
AND WESTERN SECTIONS OF NORTH TEXAS. IF THIS CLEARING OCCURS...
ADDITIONAL SURFACE HEATING COMBINED WITH INCREASING AMOUNTS OF
LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY ACROSS THE MODERATE RISK AREA.

MEANWHILE...AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY OVER CENTRAL
NEW MEXICO WILL CONTINUE TO MOVE SLOWLY EAST INTO WEST TEXAS LATER
TODAY AND A DRYLINE CURRENTLY NEAR THE NEW MEXICO TEXAS BORDER WILL
MOVE ACROSS PORTIONS OF WEST TEXAS AND THE TEXAS PANHANDLE THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
AND AHEAD OF THE DRYLINE AND SPREAD INTO WESTERN SECTIONS OF NORTH
TEXAS AND WESTERN AND SOUTHWESTERN OKLAHOMA LATER THIS AFTERNOON AND
EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE
REMAINDER OF WESTERN AND CENTRAL OKLAHOMA OVERNIGHT. HOWEVER...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM THIS AFTERNOON
WILL KEEP THE AMOUNT OF INSTABILITY LIMITED AND WILL INHIBIT
SEVERE THUNDERSTORM POTENTIAL TO THE EAST OF THE RISK AREA.

.THREAT TABLE...
VALID THROUGH 600 AM CST MON APR 8 2002
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

.OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED TO FALL SUNDAY AFTERNOON INTO MONDAY
MORNING IN SOUTHEAST OKLAHOMA WHERE A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT
/WGUS64 KOUN OR OKCFFAOKC/ FOR MORE INFORMATION REGARDING THE FLASH
FLOOD THREAT.

30
Local storm report, Apr 7, 4:43 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SUN APR 07 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    2 N BOMARTON              TX   .88 INCH HAIL
04/07/02   BAYLOR                         REPORTED BY PUBLIC
Local storm report, Apr 7, 5:19 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 07 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 E ARCHER CITY           TX   1.00 INCH HAIL
04/07/02   ARCHER                         REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:52 PM CDTSevere Thunderstorm WarningOUNBaylor38 min
Apr 7, 4:46 PM CDTSevere Thunderstorm WarningOUNWichita44 min
Apr 7, 4:48 PM CDTSevere Thunderstorm WarningOUNArcher42 min
Apr 7, 5:20 PM CDTSevere Thunderstorm WarningOUNClay40 min
Apr 7, 6:01 PM CDTSevere Thunderstorm WarningOUNClay29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.